Skip to main content Accessibility help
×
Home

Central Limit Theorems for Additive Tree Parameters with Small Toll Functions

  • STEPHAN WAGNER (a1)

Abstract

We call a tree parameter additive if it can be determined recursively as the sum of the parameter values of all branches, plus a certain toll function. In this paper, we prove central limit theorems for very general toll functions, provided that they are bounded and small on average. Simply generated families of trees are considered as well as Pólya trees, recursive trees and binary search trees, and the results are illustrated by several examples of parameters for which we prove normal or log-normal limit laws.

Copyright

References

Hide All
[1] Aldous, D. (1991) Asymptotic fringe distributions for general families of random trees. Ann. Appl. Probab. 1 228266.
[2] Baron, G. and Drmota, M. (1993) Distribution properties of induced subgraphs of trees. Ars Combin. 35 193213.
[3] Bergeron, F., Flajolet, P. and Salvy, B. (1992) Varieties of increasing trees. In CAAP'92: Rennes 1992, Vol. 581 of Lecture Notes in Computer Science, Springer, pp. 2448.
[4] Devroye, L. (1991) Limit laws for local counters in random binary search trees. Random Struct. Alg. 2 303315.
[5] Devroye, L. (2002/2003) Limit laws for sums of functions of subtrees of random binary search trees. SIAM J. Comput. 32 152171.
[6] Dobrow, R. P. and Fill, J. A. (1999) Total path length for random recursive trees. Combin. Probab. Comput. 8 317333.
[7] Drmota, M. (2009) Random Trees, Springer.
[8] Drmota, M. and Gittenberger, B. (1999) The distribution of nodes of given degree in random trees. J. Graph Theory 31 227253.
[9] Drmota, M. and Gittenberger, B. (2010) The shape of unlabeled rooted random trees. Europ. J. Combin. 31 20282063.
[10] Feng, Q., Mahmoud, H. M. and Panholzer, A. (2008) Phase changes in subtree varieties in random recursive and binary search trees. SIAM J. Discrete Math. 22 160184.
[11] Fill, J. A. (1996) On the distribution of binary search trees under the random permutation model. Random Struct. Alg. 8 125.
[12] Fill, J. A., Flajolet, P. and Kapur, N. (2005) Singularity analysis, Hadamard products, and tree recurrences. J. Comput. Appl. Math. 174 271313.
[13] Fill, J. A. and Kapur, N. (2004) Limiting distributions for additive functionals on Catalan trees. Theoret. Comput. Sci. 326 69102.
[14] Flajolet, P., Gourdon, X. and Marténez, C. (1997) Patterns in random binary search trees. Random Struct. Alg. 11 223244.
[15] Flajolet, P. and Sedgewick, R. (2009) Analytic Combinatorics, Cambridge University Press.
[16] Fuchs, M. (2012) Limit theorems for subtree size profiles of increasing trees. Combin. Probab. Comput. 21 412441.
[17] Harary, F. and Palmer, E. M. (1973) Graphical Enumeration, Academic Press.
[18] Hwang, H.-K. (1998) On convergence rates in the central limit theorems for combinatorial structures. Europ. J. Combin. 19 329343.
[19] Hwang, H.-K. and Neininger, R. (2002) Phase change of limit laws in the Quicksort recurrence under varying toll functions. SIAM J. Comput. 31 16871722.
[20] Jamison, R. E. (1983) On the average number of nodes in a subtree of a tree. J. Combin. Theory Ser. B 35 207223.
[21] Janson, S. (2003) The Wiener index of simply generated random trees. Random Struct. Alg. 22 337358.
[22] Janson, S. (2005) Asymptotic degree distribution in random recursive trees. Random Struct. Alg. 26 6983.
[23] Klazar, M. (1997) Twelve countings with rooted plane trees. Europ. J. Combin. 18 195210.
[24] Klazar, M. (1997) Addendum: ‘Twelve countings with rooted plane trees’. Europ. J. Combin. 18 739740.
[25] Mahmoud, H. M. (1991) Limiting distributions for path lengths in recursive trees. Probab. Engrg Inform. Sci. 5 5359.
[26] Meir, A. and Moon, J. W. (1978) On the altitude of nodes in random trees. Canad. J. Math. 30 9971015.
[27] Meir, A. and Moon, J. W. (1983) On subtrees of certain families of rooted trees. Ars Combin. 16 305318.
[28] Meir, A. and Moon, J. W. (1998) On the log-product of the subtree-sizes of random trees. Random Struct. Alg. 12 197212.
[29] Meir, A. and Moon, J. W. (2002) On centroid branches of trees from certain families. Discrete Math. 250 153170.
[30] Moon, J. W. (1985) On the expected distance from the centroid of a tree. Ars Combin. 20 (A) 263276.
[31] Moon, J. W. (1997) On the number of induced subgraphs of trees. Discrete Math. 167/168 487496.
[32] Otter, R. (1948) The number of trees. Ann. of Math. (2) 49 583599.
[33] Robinson, R. W. and Schwenk, A. J. (1975) The distribution of degrees in a large random tree. Discrete Math. 12 359372.
[34] Takács, L. (1991) Conditional limit theorems for branching processes. J. Appl. Math. Stochastic Anal. 4 263292.
[35] Takács, L. (1992) On the total heights of random rooted trees. J. Appl. Probab. 29 543556.
[36] Vince, A. and Wang, H. (2010) The average order of a subtree of a tree. J. Combin. Theory Ser. B 100 161170.
[37] Wagner, S. (2012) Additive tree functionals with small toll functions and subtrees of random trees. In 23rd Intern. Meeting on Probabilistic, Combinatorial, and Asymptotic Methods for the Analysis of Algorithms: AofA'12, DMTCS Proc. AQ, pp. 67–80.

Keywords

Related content

Powered by UNSILO

Central Limit Theorems for Additive Tree Parameters with Small Toll Functions

  • STEPHAN WAGNER (a1)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.